Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 99, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 9, 1998, 2:39 AM CDT for Crenshaw County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 1998, 2:39 AM CDT (07:39 UTC)
- Expired
- Apr 9, 1998, 3:10 AM CDT
- In force
- 31 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Crenshaw County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2060 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 12.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 090739 RRA SVRMOB ALC041-090810- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 239 AM CDT THU APR 9 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 310 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHERN ALABAMA ...CRENSHAW COUNTY AT 236 AM CDT... DOPPLER RADAR AT MOBILE INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NEAR PANOLA TO HONORAVILLE. THE LINE OF STORMS WAS MOVING EAST NORTH EAST AT NEAR 40 MPH. THE STORMS WILL AFFECT HIGHLAND HOME AROUND 245 AM AND LUVERNE NEAR 3 AM. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS "THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:25 PM CDT, 12 hours 14 minutes earlier.
Area forecast discussion, Apr 8, 2:25 PM CDT, 12 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 225 PM CDT WED APR 8 1998 WW 184 ACRS NE CWA REMAINS IN AFFECT UNTIL 21Z THIS AFTN. EARLIER STMS OVR COVINGTON/CRENSHAW COS HAVE LAID DOWN A RAIN COOLED BNDRY WEDGED UP ACRS S/SE AL. MOISTURE GRADIENT REMAINS TIGHT ACRS COASTAL SXNS AND EXPECT ADDITIONAL STMS TO FIRE ALG INSTABILITY AXIS THRU REMAINDER OF AFTN. TO W...LOLVL MOISTURE POOLING INTO SE MS. AIRMASS IS QUITE UNSTABLE WITH MODIFIED SIL SOUNDINGS WITH TMAX AT 78 YIELDING CAPES OVR 3K J/KG...LIS TO -10...SWEATS OVR 500...FVRBL WET BULB ZEROS AT OVR 9000...AND SPEED SHEAR IN LOWEST 3 KM YIELDING SR HELICITIES OVR 170 M2/S2. ALTHO RADAR QUIETING DOWN A BIT FOR NOW...AM WAITING FOR ANOTHER RND OF STMS TO DVLP THRU NEXT SVRL HRS ESPECIALLY AS SFC FOCUS FM FNTL BNDRY ACRS E TX APPROACHES RGN TONIGHT. SVR WX STILL A THREAT WITH LRG HAIL...DAMAGING WINDS THE MAIN THREAT AND PSBL TORNADIC STMS MAINLY N OF IMMEDIATE COAST CLOSER TO BETTER DYNAMICS. DRIER LOLVLS AND STABLE AIR TO MOVE ACRS RGN THU FOLLOWING FROPA. TMPS INTERESTING WITH INDICATIONS OF WRP ARND LOCLDS FOR THU. WL LEAN CLOSER TO FAN NUMBERS MIDDLE PDS. OVR MARINE AREA...LOOK FOR WIND SHIFT TO OCCUR DURING EARLY MORNING HRS 15 TO 20 KTS AND GUSTY FOLLOWING FROPA. SEAS 4 TO 6 FT. MOB 62/72/48/75 7000 PNS 64/74/51/74 7000 DTS 64/73/54/73 7000 EVR 62/75/45/75 7000 10
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 1:06 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 59 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.